Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 27, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 3, 1998, 7:15 AM EST for Transylvania County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 3, 1998, 7:15 AM EST (12:15 UTC)
- Expired
- Feb 3, 1998, 12:00 PM EST
- In force
- 5 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Transylvania County, NC
The radar
The Greer radar (KGSP), 63 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 592 m²/s²
- 0-3 km storm-relative helicity
- 1093 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 031215 FFWGSP NCC175-031700- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 715 AM EST TUE FEB 3 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL NOON EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...TRANSYLVANIA COUNTY MODERATE TO HEAVY RAIN HAS INCREASED ACROSS TRANSYLVANIA COUNTY SINCE 5 AM WITH HOURLY RAINFALL RATES INCREASING TOWARD A HALF INCH PER HOUR. RADAR SHOWED HEAVY RAIN INCREASING IN COVERAGE SOUTH OF BREVARD AND ROSMAN INTO SOUTH CAROLINA...AND THE RAIN WAS MOVING INTO TRANSYLVANIA. FLOODING WILL DEVELOP ON SMALL STREAMS AND IN URBAN AREAS FIRST...AND THE FRENCH BROAD RIVER WILL LIKELY REACH FLOOD STAGE IN ROSMAN MID TO LATE MORNING. JONES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 2:28 AM EST, 4 hours 47 minutes earlier.
Area forecast discussion, Feb 3, 2:28 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
228 AM EST TUE FEB 3 1998
CAE: WIND ADVISROY TODAY AND TONIGHT.
RAH: WINTER STORM WATCH WEDNESDAY. HIGH WIND WARNING
TODAY AND TONIGHT MOUNTAINS...WIND ADVISORY ELSEWHERE.
FFC: WIND ADVISORY TODAY AND TONIGHT.
ALL: CONTINUE FLOOD/FLASH FLOOD WATCHES.
MODELS CONVERGING ON TRACK/STRENGTH OF LOW. 850 WIND MAX 50 KTS
TO BE ACROSS UPSTATE SC MIDDAY...SHIFTING TO S TIER NC BY EVENING
AND WEAKENING TO 45 KNOTS. TREMENDOUS UPSLOPE FLOW AND HIGH WINDS
IN MOUNTAINS 18-30 HOURS. EXPECT HEAVY RAIN TO SPREAD INTO NE GA
AND UPSTATE SC THIS MORNING...INCREASING BY MIDDAY AND SHIFTING
INTO NC BY AFTEROON. NGM BRINGS UNSTABLE AIR NW INTO UPSTATE SC/NE
GA TODAY. LOW POSITION SUPORTS INSTABILITY LIMITED WEST OF CAE.
PRECIP TO DECREASE IN INTENSITY LATE TONIGHT AS ISENTROPIC LIFT
WEAKENS/SHIFTS N INTO NC...BUT COVERAGE TO REMAIN HIGH THROUGH WED.
PARTIAL THICKNESS/850 MB TEMPS MARGINAL FOR SNOW MOUNTAINS 06Z
TONIGHT. BY 12Z CRITICAL VALUES ENTER NC FROM TN...REACHING BLUE
RIDGE IN AFTERNOON. WOULD NOT BE SURPRISED IF N NC MOUNTAINS PICK
UP A COUPLE OF INCHES TONIGHT...ALREADY SOME MIXTURE FALLING NEAR
TN LINE...BUT BULK OF SNOW TO FALL WED AND BEYOND. FLOOD AND FLASH
FLOOD WATCHES FINE SINCE NW NC PIEDMONT HAS VERY HIGH FFG VALUES.
AVL 42/36/38 ++9
CLT 46/41/43 ++9
GSP 45/40/45 ++9
JATIn the hours before
Special weather statement, Feb 3, 6:09 AM EST, 1 hour 6 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-031715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 609 AM EST TUE FEB 3 1998 ...A WINTER STORM WARNING IS IN EFFECT FOR LATE TONIGHT AND WEDNESDAY IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA AS WELL AS BUNCOMBE...MADISON AND HAYWOOD COUNTIES... ...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE NORTH CAROLINA MOUNTAINS...AND THE NORTHERN FOOTHILLS OF NORTH CAROLINA FOR LATE TONIGHT AND WEDNESDAY... ...A HIGH WIND WATCH IS IN EFFECT IN THE NORTHERN MOUNTAINS FOR TONIGHT AND EARLY WEDNESDAY... ...A WIND ADVISORY IS IN EFFECT FOR THE UPSTATE OF SOUTH CAROLINA TODAY AND TONIGHT... A LOW PRESSURE AREA IN THE GULF OF MEXICO IS FORECAST TO STRENGTHEN AND MOVE NORTHEAST ACROSS SOUTH GEORGIA TODAY...REACHING THE OUTER BANKS OF NORTH CAROLINA BY WEDNESDAY EVENING. MOISTURE ASSOCIATED WITH THIS STORM WILL SUPPORT HEAVY RAINFALL TODAY AND TONIGHT. LATE TONIGHT THE ATMOSPHERE WILL COOL AND RAIN WILL CHANGE OVER TO SNOW IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA. RAIN WILL CHANGE OVER TO SNOW IN REMAINDER OF THE NORTH CAROLINA MOUNTAINS AND HIGH ELEVATIONS OF THE NORTHERN FOOTHILLS OF NORTH CAROLINA BY WEDNESDAY MORNING...ALTHOUGH SOME RAIN MAY REMAIN MIXED IN. BY WEDNESDAY EVENING FOUR TO EIGHT INCHES OF SNOW ARE EXPECTED IN THE WARNING AREA...WITH TWO TO THREE INCHES IN THE ADVISORY AREA. IN ADDITION TO HEAVY RAIN AND SNOW...THIS STORM SYSTEM WILL PRODUCE GUSTY NORTHEAST WINDS ACROSS THE AREA. IN SOUTH CAROLINA WINDS OF 20 TO 30 MILES AND HOUR WITH HIGHER GUSTS ARE EXPECTED TODAY... CONINUING INTO TONIGHT. IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA ...WIND WILL INCREASE TONIGHT..REACHING 35 TO 45 MPH AT HIGHER ELEVATIONS. PEOPLE IN NORTHEAST GEORGIA AND THE WESTERN CAROLINAS NEED TO BE ALERT FOR A NUMBER OF THREATS DURING THIS STORM...INCLUDING FLOODING...DOWNED TREES AND POWERLINES...AND IN THE HIGH COUNTRY ...SNOW AND ICE ON ROADS TONIGHT AND WEDNESDAY. STAY TUNED TO LOCAL RADIO OR TV...CABLE TV...OR NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THIS STORM. JAT
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 3:48 PM EST | Flash Flood Warning | GSP | Henderson, Polk, Rutherford, Transylvania | 4 hr |
| Feb 3, 4:51 PM EST | Flash Flood Warning | GSP | Haywood, Jackson | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.